3 doctors weighed in:

Is headache a normal secondary effect of nuvaring when removing it every month?

3 doctors weighed in
Dr. Dennis Higginbotham
Obstetrics & Gynecology
1 doctor agrees

In brief: Yes

This is very common.
Withdrawal from estrogen is responsible for headache, and sometimes migraine, in many women. The timing you describe coincides with the drop in estrogen that occurs when you remove the ring to have your period. The same thing occurs for many women as they start the placebo pills when taking ocp's. It is treatable with a low dose estrogen during the time you have the ring out.

In brief: Yes

This is very common.
Withdrawal from estrogen is responsible for headache, and sometimes migraine, in many women. The timing you describe coincides with the drop in estrogen that occurs when you remove the ring to have your period. The same thing occurs for many women as they start the placebo pills when taking ocp's. It is treatable with a low dose estrogen during the time you have the ring out.
Dr. Dennis Higginbotham
Dr. Dennis Higginbotham
Thank
Dr. Michael Opsahl
Fertility Medicine

In brief: Nuvaring Headache

Nuvaring and other hormone contraceptives are associated with headaches in some people.
The timing of your headaches are a bit unusual. If the headaches are not severe, treated effectively with tylenol (acetaminophen) or Ibuprofen like meds, and the NuvaRing works well for you otherwise; then i would not worry and treat the headaches. You can try other bcp to see if you react better. See your doc.

In brief: Nuvaring Headache

Nuvaring and other hormone contraceptives are associated with headaches in some people.
The timing of your headaches are a bit unusual. If the headaches are not severe, treated effectively with tylenol (acetaminophen) or Ibuprofen like meds, and the NuvaRing works well for you otherwise; then i would not worry and treat the headaches. You can try other bcp to see if you react better. See your doc.
Dr. Michael Opsahl
Dr. Michael Opsahl
Thank
1 comment
Dr. Michael Opsahl
The risks of hormone contraception are really about the same. I do not believe the Nuvaring is really any safer, so I think you have options if you and your doc agree.
Get help from a real doctor now
Dr. Bennett Machanic
Board Certified, Neurology
48 years in practice
55M people helped
Continue
108,000 doctors available
Read more answers from doctors